Minnesota, 2023

Blizzard and High Wind in Minnesota, February 14 to 15, 2023

February 14 to 15, 2023 · NWS FGF · 10 events in 8 counties and zones

Blizzard conditions occurred in the southern Red River Valley in Minnesota from February 14th through the 15th, 2023.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Blizzard conditions occurred in the southern Red River Valley in Minnesota from February 14th through the 15th, 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 14, 6:04 PM CST, 21 minutes earlier.

Area forecast discussion, Feb 14, 6:04 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
604 PM CST Tue Feb 14 2023

.UPDATE...
Issued at 604 PM CST Tue Feb 14 2023

Mesoscale bands organized by mid level frontogenesis set up
further northwest over the Devils Lake Basin and have combined
with the increasing winds to produce localized areas of 1/4 mile
vis in falling/blowing snow. No travel advised was issued by NDDOT
in some of those areas. This is setting up a window for near
blizzard conditions further northwest than the original winter
weather advisory and these types of impacts are ongoing for some
locations already. Actual snow totals are harder to pin down due
to how narrow the bands are and how short the duration may be.
However if rates are in the 0.5-1.5"/hr range it is possible some
isolated spots could received 1-3" in our northwest CWA/Devils
Lake Basin. Short range CAMs support these falling apart before
moving southeast through 03Z. There could be a gap in snow
accumulations between these early bands and the more organized
precipitation/snow areas that were originally advertised
(currently organizing in our south and east). We went ahead and
replaced the wind advisory with a winter weather advisory across
our northwest to account for these localized impacts this evening
keeping the original timing. Otherwise, no other changes were
made to hazards.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 232 PM CST Tue Feb 14 2023

Changes in system track/impact area will be the main issue for the
period.

Water vapor loop shows the main upper system still spinning over
Kansas, and should lift into Nebraska and Iowa later this evening.
Surface low over south central SD has deepened to lower than
980mb, and will also be shifting northeastward through MN towards
the Great Lakes overnight. There has been some rain showers
finally developing across far southeastern ND and western MN near
the surface inverted trough axis, with some decent cores
developing with mid level lapse rates around 7 degrees. Fortunately
temps have been high enough to be mostly rain, although a bit of
graupel was reported around Erskine. There will continue to be a
chance for some rain showers/weak instability through this
evening, but models have the lapse rates decreasing as the night
goes on and temperatures drop.

Still a bit of uncertainty when the exact change over to snow will
occur, but at this point it seems that the track of the system has
been leaning towards a more southern and easterly track.
Southeastern ND into portions of west central and northwest MN
still seem like they have the best chances for more than 2 inches
of snow, and there is some 10 percent probabilities of greater
than 6 inches in a few spots thanks to some mid level
frontogenesis. Going snow forecasts of 1 to 5 inches across
southeastern ND into northwestern MN continue to seem reasonable
at this point, but an outlier higher amount is not out of the
question.

Any snow amounts will be tough to measure, as the pressure
gradient rapidly tightens as the low pressure system lifts into
Lake Superior later tonight. There will also be good cold air
advection that will help mix strong 925 and 850mb winds down to
the surface. Winds up to 40 mph gusting to 50 mph or even as high
as 60 mph will be possible along the Red River Valley. Current
snow pack is not blowable, so main issue where be where there is a
decent amount of fresh or falling snow. Still seems that the
current blizzard warning area is the best bet for this, but will
continue to monitor for any northwestward shift that could bring
some more visibility impacts to the advisory area. For now, those
areas that get less than 2 inches of snow will most likely see
intermittent winter impacts and an advisory still looks good, and
will continue the wind advisory for locations in northeastern ND
where there is little snow.

Winter impacts should continue through at least the early part of
Wednesday before winds decrease as the pressure gradient relaxes
throughout the day. Temperatures will be cold as northern branch
troughing digs a little further into the Northern Plains, with
readings in the single digits above and below after snow ends and
winds settle down.

.LONG TERM...(Thursday through Tuesday)
Issued at 232 PM CST Tue Feb 14 2023

Key Messages:

-Increasing chances for light snow will be possible across the
latter half of the long term period.

-Seasonably mild temperatures persist from Friday into the weekend,
cooling back below normal by early next week.

Discussion...

A progressive pattern, driven by northwesterly flow aloft, will
continue across the long term period. This flow pattern will allow
for a few weak shortwaves to traverse the region. Prior to this,
there will be a brief, transient period of upper level ridging late
in the week. After a cold Thursday, with highs in the single digits
to low teens, and Friday morning with low temperatures below zero,
high temperatures look to make a rapid rebound into the 20s to low
30s by Friday afternoon. Zonal flow aloft is then expected to work
its way into the northern Plains as the upper level ridge flattens.
At the same time, an upper level trough will dig in across southern
Canada, introducing a chance for light snow across the Lake of the
Woods region. Otherwise, quiet and mild temperatures look to persist
into the early weekend. By Sunday, this flow pattern does look to
break down and return to northwesterly flow aloft. This will
introduce cooler temperatures and increasing chances for
precipitation moving toward the late weekend and into early next
week. Given the overall weak nature of these potential waves and a
lack of appreciable moisture return, only light snow is anticipated
at this time. Latest NBM probabilities of exceeding 0.1" of new snow
are in the 30-40% range north of the Highway 2 corridor, however,
probabilities for exceeding 1" are only in the 10-20% range, with a
few pockets of 30% chances across Lake of the Woods. Furthermore,
following this early week wave, temperatures look to take a dive
toward below normal values.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 604 PM CST Tue Feb 14 2023

A strong cold front is actively moving through the region, and
northerly winds are rapidly increasing as a result. Areas of rain
and snow (maybe brief freezing rain) are developing over various
parts of eastern ND and northwest MN and are combining twit the
winds to reduce visibilities. Expect deteriorating flight
conditions through the evening, with most likely prevailing VLIFR
conditions across southeast ND and west central MN south and
southwest of BJI though IFR and brief LIFR are still possible
elsewhere. Snow should end by 08Z but wind could still support
ongoing blowing snow impacts into Wednesday morning. The best
chance for prevailing VFR arrives midday Wednesday west to east.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until noon CST Wednesday for NDZ027-029-
     030-038.

     Blizzard Warning until noon CST Wednesday for NDZ039-049-052-053.

     Winter Weather Advisory until noon CST Wednesday for NDZ006>008-
     014>016-024-026-028-054.

MN...Winter Weather Advisory until noon CST Wednesday for MNZ001-
     005>009-013-014-016-017-023-024-032.

     Blizzard Warning until noon CST Wednesday for MNZ002-003-015-022-
     027>031-040.

     Winter Weather Advisory until noon CST Wednesday for MNZ004.

&&

UPDATE...DJR
SHORT TERM...JR
LONG TERM...Rick
AVIATION...DJR
Hazardous weather outlook, Feb 14, 5:58 AM CST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
558 AM CST Tue Feb 14 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
558 AM CST Tue Feb 14 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Refer to the latest warnings and advisories for the latest
information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Refer to the latest warnings and advisories for the latest
information.

.SPOTTER INFORMATION STATEMENT...

Reports of snow, ice, visibility, and poor road conditions will
be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 blizzard, 3 high wind. Local standard time, as filed.

Blizzard, Norman

When
February 14, 6:25 PM CST to 9:25 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Halstad MN RWIS reporting 35 mph or greater sustained winds and low visibility since 6:25 pm.

Blizzard, West Becker

When
February 14, 7:15 PM CST to February 15, 6:00 AM CST
Where
West Becker forecast zone
Reported by
AWOS
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Detroit Lakes AWOS reports visibilities below a half mile, and frequent gusts over 35 MPH in the overnight hours of the 14th into the 15th.

Blizzard, Wilkin

When
February 14, 9:10 PM CST to February 15, 12:10 AM CST
Where
Wilkin forecast zone
Reported by
Trained Spotter
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Trained spotter reports ongoing blizzard conditions in Foxhome, MN since 9 PM.

High Wind, Norman

When
February 14, 9:10 PM CST to 9:15 PM CST
Where
Norman forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Halstad MNDOT station measures a 64 mph wind gust.

High Wind, West Polk

When
February 14, 10:00 PM CST to 10:05 PM CST
Where
West Polk forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

East Grand Forks MNDOT station measures a 58 mph wind gust.

Blizzard, Clay

When
February 14, 10:00 PM CST to February 15, 6:00 AM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Report from Moorhead. Significant reductions to visibility were occurring during the overnight hours around the airport and interstate.

Blizzard, West Polk

When
February 14, 10:00 PM CST to February 15, 6:00 AM CST
Where
West Polk forecast zone
Reported by
ASOS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Report from Crookston. Significant reductions to visibility were occurring during the overnight hours around the airport.

Blizzard, West Otter Tail

When
February 14, 10:35 PM CST to February 15, 10:00 AM CST
Where
West Otter Tail forecast zone
Reported by
AWOS
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Fergus Falls AWOS reports visibilities below a half mile, and frequent gusts over 35 MPH in the overnight hours of the 14th into the 15th.

Blizzard, Mahnomen

When
February 14, 10:35 PM CST to February 15, 10:00 AM CST
Where
Mahnomen forecast zone
Reported by
AWOS
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Mahnomen AWOS reports reduced visibilities, and frequent gusts over 35 MPH in the overnight hours of the 14th into the 15th. Based on surrounding observations, can interpolate BZ conditions at this location.

High Wind, Grant

When
February 15, 12:40 AM CST to 12:45 AM CST
Where
Grant forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Herman MNDOT station measures a 61 mph wind gust.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083076, 1083778, 1083077, 1083087, 1083085, 1083773, 1083774, 1083780, 1083781, 1083088.